Minnesota, 2019Tornadoes and Hail in Minnesota, July 17, 2019
July 17, 2019 · NWS DLH · 9 events in 3 counties and zones
A series of thunderstorms developed within an environment favorable for tornadoes across northeast Minnesota. Storms developed in northern Minnesota and moved east-northeasterly, eventually crossing into Ontario.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms developed within an environment favorable for tornadoes across northeast Minnesota. Storms developed in northern Minnesota and moved east-northeasterly, eventually crossing into Ontario. Several supercell thunderstorms were observed which produced heavy rainfall, hail, damaging straight-line winds and several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 3:16 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 3:16 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 PM CDT Wed Jul 17 2019
.SHORT TERM...(This evening through Thursday)
Issued at 416 PM CDT Wed Jul 17 2019
Two rounds of showers and storms today, with a low threat for severe
storms and a conditional threat for heavy rain/flash flooding. Hot
and humid again on Thursday with a low chance for a few isolated
storms.
On the synoptic scale a mid/upper level shortwave ridge is over the
Upper Midwest and Upper Great Lakes while a weak mid/upper level
shortwave moves across central Manitoba with at least a weak
reflection of the trough axis south across western Minnesota. There
is enhanced area of southwest winds at mid to upper levels with
speeds around 50 knots at 500mb and and a 70 to 80 knot jet around
300/200mb over the Northland this evening. At low levels a weak
surface low is over central Manitoba with a broad warm frontal zone
extending south across western/central Minnesota. To the south, an
east-west oriented warm front marks the boundary between the already
humid air up north and the very rich gulf moisture enhanced airmass
across the Southern and Mid-Mississippi River Valley where
precipitable water values approach two inches.
Late this morning through the early after a line of showers and
storms associated with the north-south oriented warm front will
continue eastward into northeast Minnesota, with a general weakening
trend as the front rotates a bit to become more northwest-to-
southeast oriented and lifts towards northwest Ontario. It will
essentially be exiting the area of greatest instability, with
easterly flow present across northeast Minnesota and adjacent areas
of northwest Ontario aiding in stabilizing the low level air due to
influence from Lake Superior. This area of precipitation will also
lead to overcast skies for much of the Northland today, which will
cause highs not to be as warm as past days, only in the upper 70s in
northeast Minnesota to the low 80s in northwest Wisconsin.
Late this afternoon and into tonight there is a chance for scattered
to widespread storms across east-central Minnesota into northwest
Wisconsin, but confidence is low in whether or not storms end up
forming this far north or if convection across central/southern MN
ends up developing and limiting the instability for storms to
develop this far north. There are a few possible scenarios for how
storms might evolve today (including the possibility that there
could be few to no storms), but in general there should be enough
instability combined with surface heating behind this morning's
storm (based on clouds clearing out on visible satellite) to cause a
few diurnally driving storms to develop in west-central Minnesota
this afternoon and track east towards central Minnesota (Brainerd
Lakes region). There is also a possibility for storms to develop
further north and cause another round of storms to impact areas
north of the Iron Range into the Minnesota Arrowhead this
afternoon/early evening, but this possibility seems low given the
low level stability driven by the easterly lake-influenced winds
across the Arrowhead today. Still, a few elevated isolated storms
are at least possible. As any thunderstorms evolve into the evening
hours they will track east-southeast along the instability gradient.
With strong mid/upper level winds and at least 1500 to 2000 j/kg
MUCAPE will be more than sufficient for a few strong to near severe
thunderstorms developing, with the greatest threat for hail/damaging
winds occurring with storms in the late afternoon early evening.
Storm motions should be fairly progressive, but with along-frontal
motion and precipitable water values near two inches, very heavy
rainfall rates are likely which could lead lead to at least
localized flooding. The flood threat is certainly conditional on
storms actually developing, but there do seem to be strong signals
from even non-CAMs on the potential for very heavy rain rates, and
flash flooding will likely be the primary concern with these storms
for east-central MN into northwest Wisconsin.
Late tonight storms exit to the south and large-scale subsidence
leads to clearing skies. Some fog is possible overnight, with lows
in the 60s, except across the MN Arrowhead where lows will fall into
the mid 50s.
Without a strong cold front to clear out the low level moisture,
Thursday will another humid day with dew points in the 60s. South to
southwesterly flow develops at low levels bringing a return of well
above normal temperatures with highs in the mid to even upper 80s,
warmest across northwest Wisconsin. Skies should be mostly sunny,
with residual low/mid level moisture causing diurnally driven cu to
develop in some areas during the afternoon. There is a chance for
isolated showers and storms in the afternoon as well, and while
storms will be more of the isolated variety given the convective
inhibition (CIN) expected to be present, 1000 to 2000 j/kg SBCAPE
and 40 to 50 knots of deep layer shear (mainly in the form of
unidirectional speed shear) could lead to a strong to severe storm
or two, with a threat for large hail and damaging winds. Given the
conditional nature and likely isolated areal coverage of storms, the
severe weather risk is just marginal at this time but could
certainly be increased based on how storms evolve today/tonight.
.LONG TERM...(Thursday night through Wednesday)
Issued at 416 PM CDT Wed Jul 17 2019
Much the same story as the past several shifts. Very warm
conditions are expected for Friday with highs in the upper 70s
along the North Shore to the upper 80s and low 90s from Pine
County east into northwest Wisconsin. Heat indices will be in the
90 to 100 degree range in northwest Wisconsin. As mentioned
yesterday, there are some concerns regarding the ability to warm
the surface with a baroclinic zone south of the forecast area
Showers and storms may bubble and burble along the boundary.
Clouds and precipitation chances would work to keep the
temperatures and heat indices cooler. However, if storms are
inhibited or develop late afternoon, these very warm conditions
will likely be realized. A more zonal flow pattern develops for
Saturday and Sunday. A few scattered thunderstorms are possible
Saturday night and Sunday. Temperatures will generally trend
cooler with highs in the upper 70s to low 80s. A slight bit
cooler for Sunday due to cloud cover and showers with highs
middle to upper 80s.
Northwesterly flow pattern develops for early next week as a high
amplitude upper ridge builds over the Rockies. Storms chances
return to the picture for Tuesday and Tuesday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Jul 17 2019
An initial wave of showers and embedded thunderstorms will move
through HIB, INL, DLH early this afternoon. Additional storm
development is expected over western and central Minnesota this
afternoon with storms moving over the terminals late afternoon
through this evening. Gusty winds to 35 knots may accompany the
storms. Areas of fog are likely after the rain departs, but
depends on how quickly skies clear. Continued the gradual approach
for now. Skies clear and fog lifts for Thursday morning.
&&
.MARINE...
Issued at 416 PM CDT Wed Jul 17 2019
Northeast winds will continue into this evening and will be
strongest in the southwest arm of Lake Superior where sustained
winds of 15 to 20 knots are expected with gusts a few knots
higher yet again. Small Craft Advisory will remain in effect.
Thunderstorms are possible late this evening and overnight, which
may create wind gusts of 35 to 45 knots. Winds veer southwesterly
for Thursday with sustained winds of 5 to 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 84 65 85 / 80 10 10 30
INL 62 83 60 80 / 60 30 30 10
BRD 67 86 68 85 / 80 10 20 20
HYR 68 86 66 90 / 90 30 20 30
ASX 64 87 66 89 / 90 30 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ143>146.
&&
SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...Huyck
MARINE...JJM
Hazardous weather outlook, Jul 17, 3:18 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
418 PM CDT Wed Jul 17 2019
MNZ037-WIZ001-182130-
Carlton/South St. Louis-Douglas-
418 PM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.
There is a chance for strong to severe thunderstorms across
northeast Minnesota and across northwest Wisconsin late this
afternoon into this evening. If storms develop, some will be
capable of producing large hail and damaging winds. A tornado
cannot be ruled out either, especially across north-central
Minnesota. Storms will also produce heavy rainfall rates,
especially as they move across east- central Minnesota into
northwest Wisconsin tonight, which may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several rounds of thunderstorms are possible Friday through
Monday. Warm and humid conditions will continue Friday with heat
indices in the 90 to 100 degree range. Thunderstorm chances, both
in the Northland and in areas to our southwest and south, may
limit the heating Friday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed today and tonight.
MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-182130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
418 PM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
There is a chance for strong to severe thunderstorms across
northeast Minnesota and across northwest Wisconsin late this
afternoon into this evening. If storms develop, some will be
capable of producing large hail and damaging winds. A tornado
cannot be ruled out either, especially across north-central
Minnesota. Storms will also produce heavy rainfall rates,
especially as they move across east-central Minnesota into
northwest Wisconsin tonight, which may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several rounds of thunderstorms are possible Friday through
Monday. Warm and humid conditions will continue Friday with heat
indices in the 90 to 100 degree range. Thunderstorm chances, both
in the Northland and in areas to our southwest and south, may
limit the heating Friday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed today and tonight.
LSZ121-140>148-182130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
418 PM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Small Craft Advisory continues into this evening. Strong to
severe thunderstorms are possible late this evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several additional rounds of thunderstorms are possible Friday
through Sunday evening.
JJM/Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 17, 4:03 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
503 PM CDT Wed Jul 17 2019
MNZ010-018-172215-
Koochiching-North Itasca-
503 PM CDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...
At 503 PM CDT, a strong thunderstorm was located near Alvwood, or 32
miles northeast of Bemidji, moving northeast at 30 mph.
Wind gusts up to 35 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Northome, Mizpah, Alvwood, Gemmell, Orth, Rosy, and Decker Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4783 9442 4803 9403 4776 9388 4763 9441
TIME...MOT...LOC 2202Z 236DEG 26KT 4776 9432
Miller
Special weather statement, Jul 17, 4:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT Wed Jul 17 2019
MNZ010-018-172230-
Koochiching-North Itasca-
518 PM CDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND SOUTHERN
KOOCHICHING COUNTIES...
At 518 PM CDT, a strong thunderstorm was located over Alvwood, or 33
miles northeast of Bemidji, moving northeast at 20 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Northome, Alvwood, Orth, and Highway 46 between Squaw Lake and
Northome.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4766 9432 4770 9439 4780 9441 4793 9411
4775 9393
TIME...MOT...LOC 2217Z 241DEG 18KT 4775 9427
MillerLocal storm report, Jul 17, 5:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
611 PM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 3 N WIRT 47.77N 93.95W
07/17/2019 ITASCA MN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD THAT
TOUCHED DOWN BRIEFLY ON COUNTY ROAD 14 NEAR
COUNTY ROAD 31 HEADING EAST TOWARDS BIGFORK.
LOCATION ESTIMATED BY RADAR.
&&Event by event
5 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Koochiching
- When
- July 17, 5:20 PM CST to 5:21 PM CST
- Where
- Koochiching County, 1.37 mi E of Birchdale
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.630, -94.070
The gust was recorded by the MnDOT Road Weather Station MN026 at Birchdale MN-11 Mile Post 157.
Thunderstorm Wind, Koochiching
- When
- July 17, 5:49 PM CST to 5:50 PM CST
- Where
- Koochiching County, 0.83 mi SSW of Little Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.390, -93.560
Trees were down along Highway 65 near Littlefork with some of the trees taking down power lines as well.
Thunderstorm Wind, Koochiching
- When
- July 17, 5:49 PM CST to 5:50 PM CST
- Where
- Koochiching County, 0.92 mi W of Little Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.400, -93.570
Bleachers were damaged at the fairgrounds and a tree was down on a power line in Littlefork.
Hail, Koochiching
- When
- July 17, 5:59 PM CST to 6:00 PM CST
- Where
- Koochiching County, 0.46 mi W of Little Fork
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.400, -93.560
Thunderstorm Wind, Itasca
- When
- July 17, 6:27 PM CST to 6:30 PM CST
- Where
- Itasca County, 2.7 mi N of Effie
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 47.869, -93.637
Two large wooden outhouses were blown over by the winds at the North Star Rodeo grounds north of Effie. One of the outhouses was completely destroyed while the other remained intact.
Thunderstorm Wind, Koochiching
- When
- July 17, 6:45 PM CST to 6:46 PM CST
- Where
- Koochiching County, 1.96 mi SW of Silverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -93.150
Five pine and aspen trees about 2 feet in diameter were knocked down due to straight line winds.
Tornado, St. Louis
- When
- July 17, 6:49 PM CST to 7:06 PM CST
- Where
- St. Louis County, 7.13 mi NNE of Kabetogama to 10.03 mi NNE of Kabetogama
- Rating
- EF1
- Path length
- 3.43 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.541, -92.999
A damage survey of a tornado within Voyageurs National Park has |been completed and confirmed a tornado from approximately Locator |Lake, approximately 6.4 miles north of Kabetogama, to Marion Bay |on Rainy Lake, approximately 9.2 miles north-northeast of |Kabetogama. The tornado likely extended farther northeast across |Rainy Lake and possibly into Canada, so the length of this tornado|should be considered an estimate. The end point location is |estimated from video of the tornado moving over Rainy Lake. This |survey was completed using photos and videos from Voyageurs |National Park, the public, and business owners in the region. Very|special thanks to Voyageurs National Park for sharing aerial |images of the damage path which was critical to assessing the |path, width, and severity of this tornado.
Tornado, St. Louis
- When
- July 17, 7:01 PM CST to 7:16 PM CST
- Where
- St. Louis County, 1.67 mi S of Orr Public Arpt to 4.06 mi E of Glendale
- Rating
- EF1
- Path length
- 5.73 mi
- Path width
- 420 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.996, -92.854
The supercell which produced the Gheen Hill tornado began north |of Togo in far southeast Koochiching County. It traveled toward |the east-northeast and gradually organized. Sporadic straight-line|wind damage was observed a few miles northwest of Gheen and west |of US Highway 53. The tornado developed 1 mile west of US-53 and |tracked toward the east-northeast. We received several photographs|from a spotter who observed the tornado north of Gheen Hill |before it crossed US-53. The tornado crossed Rice Lake and |strengthened to low-end EF-1 intensity shortly after. The tornado |continued east-northeastward across the easternmost portion of |Johnson Road. It weakened and dissipated just to the east of an |ATV trail northwest of Gheen. Aside from the few spotter photos of|this tornado, high-resolution satellite imagery was critical to |assessing the location, path, width, and peak intensity of this |tornado. We are very grateful to the spotter who provided the only|known photos of this tornado. Additional help in identifying this|tornado's path was provided by a private sector meteorologist from Grand|Rapids, MN. This supercell thunderstorm would go on to produce |the Carlson Lake tornado.
Tornado, St. Louis
- When
- July 17, 7:23 PM CST to 7:37 PM CST
- Where
- St. Louis County, 7.03 mi E of Orr to 3.15 mi SSW of Buyck
- Rating
- EF0
- Path length
- 5.72 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.052, -92.678
The supercell which produced the Gheen Hill tornado continued to |move toward the east-northeast and a second mesocyclone developed |a short time after the Gheen Hill tornado dissipated. The Carlson |Lake tornado developed approximately 500 yards west of the Elbow |River and six-tenths of a mile north of the western end of Ban |Lake. The tornado tracked toward the northeast producing sporadic |EF-0 damage to trees. The tornado turned due east approximately |one mile west of Carlson Lake and intensified. The tornado produced|a swath of EF-1 damage, which was a maximum of 300 yards wide and|passed over Carlson Lake. Tree damage corresponding to high-end |EF-1 wind speeds was noted over much of this area. The tornado |turned toward the northeast after crossing Carlson Lake and |crossed over Elbow Lake Forest Road before gradually weakening. |The tornado dissipated shortly after crossing Shuster Road. We are|very grateful for the help identifying this tornado's path |provided by a private meteorologist in Grand Rapids, MN. High-|resolution satellite imagery was critical to assessing the |location, path, width, and peak intensity of this tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852836, 852832, 852833, 853431, 853906, 852834, 853438, 853439, 853440.